Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 243, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 6, 2003, 1:42 PM CDT for Talladega County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 1:42 PM CDT (18:42 UTC)
- Expired
- May 6, 2003, 2:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Talladega County, AL
The radar
The Birmingham radar (KBMX), 72 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 12:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1558 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 12.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 061842
SVRBHM
ALC121-061930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
141 PM CDT TUE MAY 6 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA
* UNTIL 230 PM CDT
* AT 141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER ALPINE BAY RESORT...MOVING EAST AROUND
35 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MUNFORD AND
TALLADEGA.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT FOR RAPIDLY CHANGING
CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3357 8605 3359 8580 3351 8590 3343 8594
3336 8628 3345 8632 3351 8629 3350 8624
3357 8618
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 10:14 AM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 6, 10:14 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1014 AM CDT TUE MAY 06 2003 MOIST...UNSTABLE AIR MASS CONTINUES ACROSS THE AREA. SOUNDING DATA INDICATES THAT CAP WILL ERODE BY LATER THIS AFTERNOON. AS WE CONTINUE TO HEAT UP...EXPECT MORE SHOWER/THUNDERSTORM DEVELOPMENT. WILL GENERALLY CONTINUE WITH THE SAME BASIC FORECAST AND JUST ADJUST THE WORDING SLIGHTLY. .BHM...NONE.
Hazardous weather outlook, May 6, 12:42 PM CDT, 1 hour before
ALZ011>015-017>050-061945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1242 PM CDT TUE MAY 06 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... NORTHERN HALF OF ALABAMA UNDER A TORNADO WATCH UNTIL 7 PM ALABAMA REMAINS IN A VERY WARM AND UNSTABLE AIRMASS...AND STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE. ALTHOUGH THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL... THERE IS ALSO A CONTINUED POSSIBILITY OF ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE REST OF THE WEEK. THIS WILL MOVE THE AREA OF POTENTIAL SEVERE THUNDERSTORMS A LITTLE FARTHER NORTH EACH DAY. THE SEVERE WEATHER POTENTIAL WILL BE IN AREAS GENERALLY NORTH OF INTERSTATE 20 ON WEDNESDAY...AND THEN BE COMPLETELY NORTH OF ALABAMA BY THURSDAY. ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE STORMS AREA EXPECTED ON THOSE DAYS. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS HAVE BEEN ACTIVATED.
In the hours before
Special weather statement, May 6, 8:17 AM CDT, 5 hours 25 minutes before
ALZ011-061345- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 817 AM CDT TUE MAY 6 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR MARION COUNTY UNTIL 845 AM CDT... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 817 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 10 MILES WEST OF HACKLEBURG...MOVING EAST AT 35 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HACKLEBURG AND BEAR CREEK THROUGH 845 AM CDT. THE PRIMARY THREAT FROM THIS STORM IS SMALL HAIL AND STRONG WINDS. WINDS 35 TO 45 MPH IS LIKELY. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. ANOTHER CONCERN IS HEAVY RAINFALL IN A SHORT PERIOD OF TIME...CAN PRODUCE LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS. LAT...LON 3422 8819 3432 8816 3431 8764 3417 8765
Special weather statement, May 6, 8:46 AM CDT, 4 hours 56 minutes before
ALZ011-061415- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 846 AM CDT TUE MAY 6 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR MARION COUNTY UNTIL 915 AM CDT... AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES WEST OF HACKLEBURG...MOVING EAST AT 45 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HACKLEBURG AND BEAR CREEK THROUGH 915 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS...DANGEROUS LIGHTNING...AND HAIL. WINDS OF 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. LAT...LON 3432 8802 3415 8802 3414 8765 3430 8765
Special weather statement, May 6, 8:58 AM CDT, 4 hours 44 minutes before
ALZ014-061445- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 858 AM CDT TUE MAY 6 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR WINSTON COUNTY UNTIL 945 AM CDT... AT 853 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 26 MILES WEST OF GRAYSON...MOVING EAST AT 35 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GRAYSON THROUGH 945 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS...DEADLY LIGHTNING...AND HAIL. WINDS OF 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. LAT...LON 3430 8763 3416 8763 3419 8719 3430 8718
Special weather statement, May 6, 1:15 PM CDT, 27 minutes before
ALZ019>021-061915- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 115 PM CDT TUE MAY 6 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR CLEBURNE...CALHOUN AND CHEROKEE COUNTIES UNTIL 215 PM CDT... .FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES SOUTHWEST OF PIEDMONT...MOVING NORTHEAST AROUND 40 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PIEDMONT...PLEASANT GAP AND BORDEN SPRINGS THROUGH 215 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. ANOTHER THREAT IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH WATER ARE POSSIBLE. LAT...LON 3393 8580 3376 8571 3405 8479 3430 8492
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:09 PM CDT | Tornado Warning | BMX | Walker | 36 min |
| May 5, 7:24 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair | 36 min |
| May 5, 7:24 PM CDT | Tornado Warning | BMX | Jefferson | 51 min |
| May 5, 7:25 PM CDT | Tornado Warning | BMX | Jefferson | 50 min |
| May 5, 8:03 PM CDT | Tornado Warning | BMX | Calhoun | 27 min |
| May 5, 8:06 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 39 min |
| May 5, 8:06 PM CDT | Tornado Warning | BMX | Cleburne | 24 min |
| May 5, 8:16 PM CDT | Tornado Warning | BMX | Jefferson | 29 min |
| May 5, 8:25 PM CDT | Tornado Warning | BMX | Cleburne | 35 min |
| May 5, 8:27 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 63 min |
| May 5, 8:53 PM CDT | Flash Flood Warning | BMX | Jefferson | 4 hr |
| May 5, 10:03 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 27 min |
| May 5, 10:39 PM CDT | Flash Flood Warning | BMX | Blount, Calhoun, St. Clair | 4 hr |
| May 5, 11:32 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 58 min |
| May 6, 12:25 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 65 min |
| May 6, 1:40 AM CDT | Flash Flood Warning | BMX | Marion | 3 hr |
| May 6, 9:54 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 66 min |
| May 6, 11:00 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 30 min |
| May 6, 11:11 AM CDT | Flash Flood Warning | BMX | Cherokee | 3 hr |
| May 6, 11:12 AM CDT | Tornado Warning | BMX | Blount | 18 min |
| May 6, 11:38 AM CDT | Tornado Warning | BMX | Etowah | 37 min |
| May 6, 12:05 PM CDT | Tornado Warning | BMX | Cherokee | 40 min |
| May 6, 3:22 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 23 min |
| May 6, 5:59 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 61 min |
| May 6, 6:56 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.